Glyburide and Blood Sugar
Side effects are possible with glyburide, and blood sugar levels may become too low or too high. Low blood sugar can cause symptoms such as sweating, extreme hunger, and dizziness. High blood sugar can cause nausea, fatigue, and shortness of breath. If you are taking glyburide and blood sugar levels become too low or too high, contact your healthcare provider right away.
Glyburide and Blood Sugar: An OverviewOne of the possible side effects with glyburide (DiaBeta®, Glynase®, or Micronase®) is its effect on blood sugar levels. For some people, glyburide can cause blood sugar levels to drop too low (hypoglycemia). It is also possible for blood sugar to go too high (hyperglycemia) in people taking the drug.
Glyburide and Low Blood SugarLow blood sugar levels are a common side effect of sulfonylurea medications (including glyburide). Sulfonylureas can cause low blood sugar because they increase the body's production of insulin. Low blood sugar is more common in elderly people and in people with adrenal, pituitary, liver, or kidney problems, as well as during fasting before surgery and after prolonged exercise.
Symptoms of low blood sugar can vary, depending on a number of factors, including how low the blood sugar levels are. Examples of early symptoms may include:
- Extreme hunger
- Cold sweats
- Blurry vision.
More severe symptoms include:
- Changes in behavior, such as irritability
- Loss of coordination
- Difficulty speaking
- Loss of consciousness
- Loss of life.
If you develop any possible symptoms of low blood sugar while on glyburide, contact your healthcare provider immediately, or seek emergency medical care and stop taking the medicine. If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat it immediately by eating or drinking something with sugar in it, such as orange juice, hard candy, a tablespoon of honey, or even a tablespoon of granulated sugar.